On The Other Side Of The Bed

  1. Good Morning and Happy Holidays!

    My question is in regard to my brother who is currently in a Rehab Specialty Hospital. He spent 6 weeks in ICU and was transferred to this facility 3 days ago.
    He has a double port PICC in his right ac which was used for all of his IV medication needs while in the ICU. TPN per one port and several medications for the second port-antibiotics, Mag, K+,Lasix etc. When visiting him yesterday, I noticed that he had a peripheral IV in his right hand that the new facility had started for a Lasix infusion. The site was puffy and red and very obvious that it was infiltrated. I ask his nurse to dc it and she instead flushed the line with NS and informed me that it "flushes well" and she would watch it. Now, I have been a RN for several years (+25) and work in an outpatient IV therapy and explained to her that the infiltration signs were right in front of her and the fluid was leaking out into the tissue and my brother did not need another source for infection. I then ask her why they had to start a peripheral IV since he had the PICC (especially in a hand vein) and she said that he had too many medications for the PICC and they needed another site. Sorry this is so windy but my question is, the ICU was able to use the PICC for all of his IV meds (they use the same pump in both facilities) so is this extra line really necessary?Even though I work in a outpatient area, I have not had to deal with multiple infusions in a long time so any information would be helpful.

    Thanks so much!
    •  
  2. 3 Comments

  3. by   AnnieOaklyRN
    I am sorry RNK we cannot give medical advice on this site as it is against the TOS. Hope your brother gets better soon.

    Swtooth
  4. by   neneRN
    It is not uncommon to have to start another line because of multiple/incompatible meds.
  5. by   Binkey
    Dear RNKC25,
    If your brother had TPN infusing via one lumen and continuous Lasix gtt via a peripheral line, then they were probably using the second lumen of the PICC for all the ancillary meds (IVP meds and IVAB).
    In the hospital did he have two simultaneous infusions running?
    If not, then one was being used for the TPN, while the other was used for the rest.
    In addition, It could be that they were given the Lasix IVP in the hospital, and I'm sure had RN coverage, but in the Rehab, perhaps it behoved them to do a low dose gtt, secondary to the lack of RN's and the inability to have an LPN give IVP medications. (This is especially true if you are in KC MO. as LPN's in MO. can not give IVP medications except under life threatening circumstances.)
    Numerous factors could be in play here, but you are doing good to keep your eye out for your sibling. I hope he gets better soon!
    DD

close